Kansas, 2020

High Wind in Kansas, April 12, 2020

April 12, 2020 · NWS GID · 1 event in 1 county or zone

Although most all impacts from light wintry precipitation (mainly freezing drizzle and resultant power outages) focused slightly north of the state line in southern Nebraska, this was nonetheless a crummy Easter Sunday weather-wise in North Central Kansas. The entire area endured relentless north winds and impressively-cold temperatures by mid-April standards, with gusts commonly 40-50+ MPH and…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although most all impacts from light wintry precipitation (mainly freezing drizzle and resultant power outages) focused slightly north of the state line in southern Nebraska, this was nonetheless a crummy Easter Sunday weather-wise in North Central Kansas. The entire area endured relentless north winds and impressively-cold temperatures by mid-April standards, with gusts commonly 40-50+ MPH and daytime highs only in the mid-upper 30s F (roughly 30 degrees below normal), promoting wind chill values only in the teens to low 20s F. While peak gusts at most local weather stations topped out slightly below severe-criteria, one personal weather station in far northeastern Jewell County clocked a 62 MPH gust during the afternoon. Fortunately, wintry precipitation was extremely-minimal across this area, consisting of no more than a dusting of snow and periods of (mostly non-freezing) drizzle.

As for the meteorological background behind this unpleasant Easter, the main player in the mid-upper levels was a large-scale trough traversing the central CONUS, highlighted by broad low pressure and various embedded disturbances extending southward from southern Canada, and also a potent southern stream shortwave trough ejecting east-northeast across Texas. Given that North Central Kansas resided slightly south of the main northern stream disturbance, mid-level saturation lacked appreciably, keeping all but very light precipitation at bay. At the surface, a powerful cold front blasted through the local area during the pre-dawn hours of the 12th, turning the pleasant temperatures in the 70s to low 80s F on the 11th into a fleeting memory. The intense north winds were driven by a stout pressure gradient between a roughly 997 millibar low tracking east across the Southern Plains and a 1032 millibar high emanating southeastward from the Northern Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 11:38 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 12, 11:38 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1238 PM CDT Sun Apr 12 2020

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Sun Apr 12 2020

Of course the main storyline today is the wind, snow and cold for
this Easter Sunday.

Up front, the main change to the forecast was lowering snow
amounts a notch and we might still be too high. The Winter Weather
Advisory for the northern half of the forecast area continues as
does the High Wind Warning for all areas.

The cold air is finally reaching the forecast area with
temperatures now in the 30s northwest of Grand Island. Hi-res
CAMS models suggest precipitation should be a bit more widespread
by now and continue to increase across the north/east. While there
is some development, the real-world is not as bullish as the
model predictions to this point. Best instability is in the
east/southeast so some thunder and lightning is possible early
today. We should see at least some increase in precipitation by
mid morning. Soundings support 1-2 hour potential period of sleet
before changing to all snow. Have continued with high
precipitation chances today, and a migrating mixture/change over
as the cold air deepens and pushes south/southeast with time.
Temperatures will rebound very little today.

Regarding the snow...trends over the last couple of days have
suggested a more northerly bent to the snow area was possible and
that is the case. There could be a round of snow mixed with sleet
this morning across the north, and then another frontogenetic band
of snow migrating from west to east late this morning and into the
afternoon. This potential second band at the height of the highest
winds could result in some low visibilities for an hour or so as
it passes. The overall results is 1" to 2" of snow in the Winter
Weather Advisory with a local 3" amount possible. Snow amounts
taper off the further south one goes into north central Kansas.
The back edge of the frontogenetic band will clear the eastern
forecast by early evening.

Regarding the wind...gusts to 40 mph already this morning and
wind gusts of 55 to 60 mph are likely today, especially from late
morning through mid-late afternoon. Winds will drop off during the
evening. Watch those wind speeds just after the frontogenetic band
passes as downward motion takes hold to help with momentum
transfer. The High Wind Warning for the whole area covers things
well.

The models are in decent agreement that this system quickly clears
the area by evening. Skies will turn clear and lows will drop into
the teens to about 20 degrees tonight. Normal low temperatures are
in the middle 30s.

.LONG TERM...(Monday through Saturday)
Issued at 303 AM CDT Sun Apr 12 2020

The main story is the chilly week ahead as temperatures average
well below seasonal normals. Single digit chill factors start the
week off Monday. Though sunny through early afternoon, look for a
brisk northwest wind continuing over about the northwest 1/2 of
the forecast for most of the day Monday. Increase windspeeds in
the given grids Monday.

Another wave rounds the bottom of the broad trough on Tuesday and
models try to spit out some trace amounts of precipitation.
Continued with a mostly dry forecast given the spare nature of
the precipitation and 2-3 day trend of a bit heavier amounts
shifting south.

Midweek sees at least some warm up with 50 degrees back in play,
though that is still 10+ degrees below the normal high temperature
for this time of year. Yet another shortwave will round the
trough again Thursday. This one is stronger and there is more
suggestion of potential precipitation. Small rain/snow/mixture
chances remain in the forecast, and this will be the main
potential precipitation event through Saturday. Dry weather
returns for Friday and Saturday.

Temperatures may start to get back to near normal by next
Saturday. Both the EC and GFS suggest better days are ahead
temperature-wise beginning next weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1226 PM CDT Sun Apr 12 2020

There are a few hours left of the lower visibility and ceilings as
the snow moves through the area. In a couple hours, conditions
should start to improve. Ceilings will increase through the
afternoon and become clear overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 10 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Winter Weather Advisory until 10 PM CDT this evening for
     NEZ039>041-046>049-060>064-074>077.

KS...High Wind Warning until 10 PM CDT this evening for KSZ005>007-
     017>019.

&&

SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...JCB
Hazardous weather outlook, Apr 12, 3:13 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
413 AM CDT Sun Apr 12 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
413 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A High Wind Warning is posted for the entire outlook area as north
winds gust up to 60 mph at times today. The highest windspeeds
are likely in the late morning through mid-afternoon timeframe.
Windspeeds will diminish this evening.

A Winter Weather Advisory is posted for areas of south central
Nebraska roughly north of a line from Holdrege to Geneva. Snow
amounts of 1 to 2 inches are forecast with locally a 3 inch
accumulation possible in the advisory area. The combination of
the snow and wind will reduce visibilities significantly at times
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 12, 10:30 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     NON-TSTM WND GST 8 S KEARNEY             40.59N 99.09W
04/12/2020  M58 MPH          KEARNEY            NE   MESONET

0925 AM     NON-TSTM WND GST 5 ENE ODESSA            40.72N 99.17W
04/12/2020  M57 MPH          BUFFALO            NE   MESONET

0951 AM     NON-TSTM WND GST 3 SE RAVENNA            41.00N 98.87W
04/12/2020  M56 MPH          BUFFALO            NE   MESONET

0943 AM     NON-TSTM WND GST 8 SSE KEARNEY           40.59N 99.05W
04/12/2020  M55 MPH          KEARNEY            NE   MESONET

1035 AM     NON-TSTM WND GST 3 S LEBANON             39.77N 98.56W
04/12/2020  M54 MPH          SMITH              KS   MESONET

            MESONET STATION K5LEA 2.7 S LEBANON (KSKTA).

1030 AM     NON-TSTM WND GST 3 S LEBANON             39.77N 98.56W
04/12/2020  M54 MPH          SMITH              KS   MESONET

            MESONET STATION K5LEA LEBANON 2 S.

0759 AM     NON-TSTM WND GST 1 WNW JOHNSON LAKE      40.68N 99.86W
04/12/2020  M53 MPH          GOSPER             NE   MESONET

0745 AM     NON-TSTM WND GST 1 N OXFORD              40.27N 99.63W
04/12/2020  M53 MPH          FURNAS             NE   MESONET

1027 AM     NON-TSTM WND GST 2 WNW HASTINGS          40.60N 98.43W
04/12/2020  M53 MPH          ADAMS              NE   ASOS

            ASOS STATION KHSI HASTINGS AIRPORT.

1057 AM     NON-TSTM WND GST 1 SSE BELOIT            39.46N 98.10W
04/12/2020  M53 MPH          MITCHELL           KS   MESONET

0711 AM     NON-TSTM WND GST 5 NNW OXFORD            40.31N 99.67W
04/12/2020  M52 MPH          FURNAS             NE   MESONET

0934 AM     NON-TSTM WND GST 5 ENE KEARNEY           40.72N 99.00W
04/12/2020  M52 MPH          BUFFALO            NE   AWOS

            AWOS STATION KEAR KEARNEY AIRPORT.

0955 AM     NON-TSTM WND GST SMITH CENTER AIRPORT    39.76N 98.79W
04/12/2020  M52 MPH          SMITH              KS   AWOS

0709 AM     NON-TSTM WND GST 6 NE GOTHENBURG         40.99N 100.07W
04/12/2020  M51 MPH          DAWSON             NE   MESONET

0914 AM     NON-TSTM WND GST 3 ESE FAIRFIELD         40.42N 98.05W
04/12/2020  M51 MPH          CLAY               NE   MESONET

            MESONET STATION NE049 FAIRFIELD 2 WNW.

0618 AM     NON-TSTM WND GST ALMA                    40.10N 99.36W
04/12/2020  M50 MPH          HARLAN             NE   MESONET

&&
Local storm report, Apr 12, 12:33 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
133 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

0113 PM     TSTM WND DMG     3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

1148 AM     TSTM WND DMG     3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Apr 12, 12:46 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
146 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND DMG 3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE CENTRAL CITY. REPORT FROM MPING: 3-INCH
            TREE LIMBS BROKEN; POWER POLES BROKEN.

1148 AM     NON-TSTM WND DMG 3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE CENTRAL CITY. REPORT FROM MPING: 1-INCH
            TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

0113 PM     NON-TSTM WND DMG 3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE CENTRAL CITY. REPORT FROM MPING: 3-INCH
            TREE LIMBS BROKEN; POWER POLES BROKEN.

&&
Local storm report, Apr 12, 12:48 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
148 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     NON-TSTM WND GST 8 S KEARNEY             40.59N 99.09W
04/12/2020  M58 MPH          KEARNEY            NE   MESONET

0925 AM     NON-TSTM WND GST 5 ENE ODESSA            40.72N 99.17W
04/12/2020  M57 MPH          BUFFALO            NE   MESONET

0951 AM     NON-TSTM WND GST 3 SE RAVENNA            41.00N 98.87W
04/12/2020  M56 MPH          BUFFALO            NE   MESONET

0943 AM     NON-TSTM WND GST 8 SSE KEARNEY           40.59N 99.05W
04/12/2020  M55 MPH          KEARNEY            NE   MESONET

1035 AM     NON-TSTM WND GST 3 S LEBANON             39.77N 98.56W
04/12/2020  M54 MPH          SMITH              KS   MESONET

            MESONET STATION K5LEA 2.7 S LEBANON (KSKTA).

1030 AM     NON-TSTM WND GST 3 S LEBANON             39.77N 98.56W
04/12/2020  M54 MPH          SMITH              KS   MESONET

            MESONET STATION K5LEA LEBANON 2 S.

1057 AM     NON-TSTM WND GST 1 SSE BELOIT            39.46N 98.10W
04/12/2020  M53 MPH          MITCHELL           KS   MESONET

1027 AM     NON-TSTM WND GST 2 WNW HASTINGS          40.60N 98.43W
04/12/2020  M53 MPH          ADAMS              NE   ASOS

            ASOS STATION KHSI HASTINGS AIRPORT.

0759 AM     NON-TSTM WND GST 1 WNW JOHNSON LAKE      40.68N 99.86W
04/12/2020  M53 MPH          GOSPER             NE   MESONET

0745 AM     NON-TSTM WND GST 1 N OXFORD              40.27N 99.63W
04/12/2020  M53 MPH          FURNAS             NE   MESONET

0955 AM     NON-TSTM WND GST SMITH CENTER AIRPORT    39.76N 98.79W
04/12/2020  M52 MPH          SMITH              KS   AWOS

0934 AM     NON-TSTM WND GST 5 ENE KEARNEY           40.72N 99.00W
04/12/2020  M52 MPH          BUFFALO            NE   AWOS

            AWOS STATION KEAR KEARNEY AIRPORT.

0711 AM     NON-TSTM WND GST 5 NNW OXFORD            40.31N 99.67W
04/12/2020  M52 MPH          FURNAS             NE   MESONET

0914 AM     NON-TSTM WND GST 3 ESE FAIRFIELD         40.42N 98.05W
04/12/2020  M51 MPH          CLAY               NE   MESONET

            MESONET STATION NE049 FAIRFIELD 2 WNW.

0709 AM     NON-TSTM WND GST 6 NE GOTHENBURG         40.99N 100.07W
04/12/2020  M51 MPH          DAWSON             NE   MESONET

0618 AM     NON-TSTM WND GST ALMA                    40.10N 99.36W
04/12/2020  M50 MPH          HARLAN             NE   MESONET

0115 PM     NON-TSTM WND DMG 3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE CENTRAL CITY. REPORT FROM MPING: 3-INCH
            TREE LIMBS BROKEN; POWER POLES BROKEN.

0113 PM     NON-TSTM WND DMG 3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE CENTRAL CITY. REPORT FROM MPING: 3-INCH
            TREE LIMBS BROKEN; POWER POLES BROKEN.

1148 AM     NON-TSTM WND DMG 3 NE CENTRAL CITY       41.16N 97.96W
04/12/2020                   MERRICK            NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE CENTRAL CITY. REPORT FROM MPING: 1-INCH
            TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

&&
Local storm report, Apr 12, 1:01 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     NON-TSTM WND GST 2 WNW HASTINGS          40.60N 98.43W
04/12/2020  M55 MPH          ADAMS              NE   ASOS

            ASOS STATION KHSI HASTINGS AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Jewell

When
April 12, 1:43 PM CST
Where
Jewell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was recorded by a mesonet station located 6 miles east-northeast of Webber.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883075.